The approved dosage of acetaminophen, also known as Tylenol, is 3 to 4 grams. Given that one pill can contain 50mg, exceeding 6 to 8 pills per day can mean that a person is exceeding the maximum recommended dosage. This can easily occur, especially when a person is taking other medications that contain acetaminophen. This commonly occurs during cold and flu season when people are taking cold and flu medications in addition to acetaminophen. Taking too much acetaminophen can lead to serious and sometimes fatal liver complications. The American Council on Science and Health reports on the trend of taking too much acetaminophen.
The British Journal of Clinical Pharmacology published a study in which it was suggested that cold and flu season leads to the increased use of acetaminophen.
This comes as no surprise given that many cold and flu medications contain acetaminophen as an active ingredient. Combined with the fact that many people take different cold and flu remedies, it is no surprise that people are exceeding the recommended amounts.
The authors of the study maintain that the overuse of the medication has consequences. These are visible in the 112,000 yearly calls to poison control centers as well as 59,000 emergency room visits and 38,000 hospitalizations annually.
However, because the misuse and overtaking the medication typically only occurred for the duration of cold and flu season, the study did not see any of the more serious consequences such as long-term liver damage.
One possible solution to this seasonal spike in accidental overuse of acetaminophen is a public awareness campaign. Reminding people that acetaminophen is sometimes a primary ingredient in cold and flu medications can perhaps prevent the accidental overuse of the medication.
Have you been injured due to a drug? We can help. Contact us today.